newly diagnosed and confused

Hello - I wonder if anyone can help me - I am confused about all of this.

I'm in the UK - I went to my GP recently, saying I'd been feeling stressed at work, not sleeping well and suffering from fatigue. I've had fatigue in the past since having testicular cancer a few years ago, and have been on replacement testosterone therapy since - one of the symptoms of low testosterone is feeling fatigued, and lethargic after meals etc. I thought basically I maybe needed a good rest as work had been crazy for a few months. I'd also been having palpitations but I attributed that to feeling stressed.

He ran the usual blood tests, 'not expecting to find anything unusual' but a few days later I was called by the GP to go in and discuss the results. I had assumed it would be about my cholesterol.

He said I was low in B12 (194) and whilst still within range, this wasn't normal. I didn't really know what he was talking about as this was all new to me. He prescribed me 2 ampoules of 1mg Hydroxocobalamin, one of which I was given by injection the following day, and the second one 7 days later - it is now 10 days since the second injection.

For the first two days after the injections I would say my sleep quality was better, and I felt more refreshed...but apart from that I don't really notice much difference. Should I?

I don't have the other blood test results to hand but he distinctly said that I didn't have pernicious anaemia as my intrinsic factor was fine, and that my full blood count and iron was fine too. A previous routine blood test in 2013 had shown it to be around 350 (i think) so it has dropped over the past couple of years. I eat a full diet, no medications have changed, and the doctor said it was 'a mystery' why this was happening. I am due to have my blood retested in a week's time. I am age 44.

Can anyone suggest what might be going on? Is it something I should be worried about? And am I anaemic - I thought up to now anaemic related only to iron? I am confused by all the info out there.

Thank you for any advice.

6 Replies

oldestnewest
  • The anti-IF test for Intrinsic Factor antibodies is notoriously unreliable. In gives a negative result in about 50% of people that do have PA. So you could well have it.

    Your doctor should be giving you a proper course of B12 (three injections per week for two weeks, followed by one every three months).

    Full blood count doesn't necessarily change with low B12.

    Download this summary which has several important points, plus links to the expert publications to support the assertions.

    frankhollis.com/temp/Summar...

    194 (units??) is fairly low. Two injections are probably not enough to boost the levels as high as they should be. That's why 6, or more, loading injections are recommended.

  • some of the medications used to treat testicular cancer are known to interfere with metabolisation of B12 so you could ask your GP to check that that isn't a factor.

    Pernicious Anaemia is a bit of a misnomer - as it is actually a condition that stops the absorption of B12 and it is the symptoms of the B12 deficiency it causes that are the symptoms of PA - one symptom is macrocytosis - deformed blood cells that are larger and rounder than normal and hence not so efficient at carrying oxygen. However this is a SYMPTOM and not necessarily a cause of the other symptoms which include lack of energy and muscle weakness.

    B12 is used by a lot of systems in the body - one is the healthy reproduction of red blood cells in your bone marrow - another is the process that releases energy in your muscles - another is maintaining the protective coating around your nerve cells which allows them to function properly - so a B12 deficiency can manifest in a number of ways.

    Sometimes people are given B12 injections at the same time as receiving chemo therapy for testicular cancer.

    As fbirder says IFA test is pretty unreliable so a negative result doesn't rule out a B12 deficiency.

    Not sure where you are based - in the UK or outside - if in US then the treatment regimes are different from UK ... and even in the UK there are regional variations but hope that the materials fbirder help you get to the treatment you need.

    I can trace my B12 symptoms back over 40 years but I've never shown any signs of anaemia so my GP thinks that he caught it early - haven't bothered to argue on that one - important thing is to get the treatment that I need.

    Aside from PA other potential causes of an absorption problem include lowering of acidity levels in the gut as you get older, gastric surgery affecting the ileum, and a whole raft of drug interactions - including those used to treat testicular cancer.

  • just been having a look to see what I can find out - lots of stuff on methotrexate affecting folate metabolism which would knock on to B12 metabolism but guess you really need to start with the exact chemotherapy that you had and what that may have done.

    In any case the fact that you still seem to be having problems with B12 levels dropping does imply that there is an absorption problem in your gut.

  • NHHO72 you probably need to have your folate level checked now you are on B12 injections as folate is essential to process the B12.

    I wish you well

  • Hi,

    I have read that it is possible to have PA even if IFA test is negative.

    The BCSH Cobalamin and Folate Guidelines mentions "Antibody Negative PA "on page 29. Page 29 is a diagnosis flowchart which shows the process a GP should follow if they suspect someone has a B12 deficiency.

    Martyn Hooper, the chair of the PAS tested negative more than once on the IFA test before finally testing positive.

    UK b12 websites

    pernicious-anaemia-society....

    PAS tel no 01656 769 717

    martynhooper.com/

    b12deficiency.info/

    b12d.org

    B12 books

    "Could It Be B12" by Sally pacholok and JJ. Stuart. A very comprehensive book about B12 deficiency.

    "What You Need to Know About Pernicious Anaemia and Vitamin B12 Deficiency" by Martyn Hooper. this book is up to date with current UK B12 guidelines.

  • Thanks everyone for your informative replies. There is so much stuff on b12 on the internet it's actually hard to know where to start and my knowledge of biochemistry etc is zero so even if I read lots it doesn't mean much to me.

    I suggested to the GP if it might be due to the cancer (my chemo was carboplatin - over 5 years ago) and he said no; also he didn't think my cholesterol medication (bezafibrate) or the testosterone was responsible. I am only a very moderate drinker so it can't be that either. I suppose my concern is whether depleting B12 is indicative of anything sinister but I haven't seen anything to indicate that is the case.

    My main complaint is that I just don't feel refreshed after sleep - even a long sleep.

    I'll let you know if I find out anything else with my follow up tests etc. Thanks again.

You may also like...